Virginia, 2010

Hail in Virginia, May 23, 2010

May 23, 2010 · NWS RNK · 2 events in 1 county or zone

Scattered thunderstorms developed during the early afternoon hours across portions of Virginia. A couple of these managed to produce some hail ranging from penny to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered thunderstorms developed during the early afternoon hours across portions of Virginia. A couple of these managed to produce some hail ranging from penny to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 12:33 PM EST, 19 minutes earlier.

Area forecast discussion, May 23, 12:33 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 PM EDT SUN MAY 23 2010

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BE OVER CENTRAL VIRGINIA THIS
AFTERNOON...THEN OVER SOUTHEAST NORTH CAROLINA THIS EVENING. THIS
SYSTEM WILL THEN GET ABSORBED BY ANOTHER LOW WELL OFF THE
SOUTHEAST COAST MONDAY AND MEANDER OFFSHORE INTO THE MIDDLE OF
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
VIS SAT SHOWING GOOD DEVELOPMENT OF CU FIELD FROM SE WV/NEW RIVER
VALLEY EAST INTO THE VA/NC PIEDMONT. SHOWERS/TSRA FORMING UNDER
THE UPPER LOW IN NRN VA...MOVING SWD INTO MY NRN CWA. BASED ON
LATEST WRF...AND MESOANALYSIS...THE BEST LOCATION FOR CONVECTION
THIS AFTN...WILL BE EAST OF THE BLUE RIDGE. HAVE MADE ADJUSTMENTS
TO UP POPS FROM NORTH OF LYH TO DANVILLE THIS
AFTERNOON...WITH LIKELY THERE...TO ISOLATED OR NONE TOWARD FAR SW
VA.

WILL HAVE TO WATCH FOR SVR POTENTIAL AS COOL AIR ALOFT COULD BRING
SOME HAIL...BUT CHANCES ARE VER LOW. PWATS ARE LOWER THIS MORNING
THAN YESTERDAY...ALTHOUGH STILL SEEING 1.0 TO 1.3 INCHES IN THE
EAST...SO RAINS COULD BE HEAVY OUT THERE THIS AFTERNOON.

FORECAST HIGHS WERE RAISED A FEW DEGREES...ESPECIALLY IN THE SW THINKING
WILL SEE MORE SUN.

WHILE MODELS DIFFER ON THE FORECAST LOCATION OF THE UPPER LOW BY
12Z MONDAY...WITH THE NAM FARTHER NORTH THAN THE GFS...12Z ECMWF
AND GEM...ALL OF THESE MODELS AGREE A DEEP EASTERLY FLOW FORMS
WHICH SHOULD KEEP SHOWERS GOING THROUGH SUNDAY NIGHT...ESPECIALLY
EAST OF THE BLUE RIDGE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
UPPER LEVEL LOW MERGES WITH AN UPPER LOW OFF THE CAROLINAS COAST
MONDAY THEN LINGERS OVER THE WESTERN ATLANTIC THROUGH TUESDAY
NIGHT. THIS WILL AID IN KEEPING THE AREA IN A WEAK EAST TO
NORTHEASTERLY FLOW. HAVE LEANED TOWARD A BLEND OF THE 00Z GFS AND
THE 12Z ECMWF FOR THIS TIME PERIOD. ALTHOUGH A GOOD CHANCE ACROSS
THE ENTIRE COUNTY WARNING AREA...MODELS SUGGEST THE HIGHEST POPS
TO BE MAINLY ALONG THE BLUE RIDGE AND EAST MONDAY AFTERNOON. THE
POPS WILL THEN TAPER OFF FROM EAST TO WEST LATE MONDAY NIGHT AS
THE DEEP MOISTURE DIMINISHES. WITH SOME INSTABILITY PRESENT EXPECT
SOME DEVELOPMENT OF THUNDERSTORMS MONDAY AFTERNOON AND DECREASING
IN THE OVERNIGHT HOURS. PRECIP CHANCES CONTINUE TO DECREASE
THROUGH TUESDAY NIGHT AS HIGH PRESSURE AT THE SURFACE AND ALOFT
TRIES TO BUILD INTO THE REGION FROM THE NORTH.

MAX TEMPERATURES FOR MONDAY WILL BE BELOW NORMAL AND THEN RISING TO
NEAR SEASONAL NORMS MONDAY NIGHT THROUGH TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE CLOSED UPPER HIGH WEAKENS AND RETROGRADES SOMEWHAT AS
TROUGHING ENTERS HUDSON BAY LATE WEEK. THIS ALLOWS A TROUGH TO
DEEPEN INTO NEW ENGLAND AND EVENTUALLY ATTRACTS THE SLOWLY OPENING
UPPER LOW JUST OFF THE SOUTHEAST COAST. AFTER A BACKDOOR FRONT
SNEAKS EAST OF THE APPLN MTNS THURSDAY...WINDS VEER BACK TO THE SW
AND WEST NEAR THE END OF THE LONG TERM. THUS...A WARMUP SOLIDLY
INTO THE 80S MAY ARRIVE FRIDAY AND SATURDAY WITH H85 TEMPS IN THE
UPPER TEENS. WIDELY SCATTERED SHWS/STORMS MAY DEVELOP MOSTLY ALONG
THE SOUTHERN CWA WITH THE BACKDOOR BOUNDARY THURSDAY...AND THEN
PERHAPS AGAIN FRI/SAT...IF ENOUGH COOL AIR REMAINS IN THE
MIDLEVELS...MITIGATING ANY CAP.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
CONVECTION BREAKING OUT OVER THE SHENANDOAH VALLEY EAST TOWARD
LYH/CHO MOVING SLOWLY SOUTH. TERMINALS THAT HAVE THE GREATEST
CHANCE OF SEEING A SHOWER AND THUNDER IS LYH. FOR NOW WENT WITH
VCTS IN THE PREVAILING AND A PERIOD OF MODERATE SHOWERS AND IFR
VSBY BETWEEN 18-20Z. DANVILLE MAY ALSO SEE SOME CONVECTION THIS
AFTERNOON BUT ATTM...KEPT IT AS A CB IN TH CLOUD GROUPS WITH
A TEMP FOR IFR VSBY/MVFR CIGS.

FURTHER WEST THINK THE CHANCE OF PRECIP WILL BE LESS BUT CANNOT
RULE OUT A SHOWER NEAR LWB/ROA...BUT OVERALL VFR WX EXPECTED
THROUGH THIS EVENING.

THE MAIN THREAT OF SHRA/TSRA WILL BE EAST/SOUTHEAST OF LYH/DAN
THIS EVENING AND LOOKING AT NE-E FLOW BRINGING LOW CIGS...AND
MAYBE EVEN SUB MVFR VSBYS LATE TONIGHT.

BLF/ROA SHOULD SEE MVFR CIGS LATE TONIGHT...WHILE LWB DROPS TO
LIFR RANGE.

SUNDAY MORNING...CLOUDS WILL BE SLOW TO DISPERSE AND KEEPING MVFR
CIGS IN THROUGH THE PERIOD.

AS THIS UPPER LOW DROPS SOUTH THROUGH THE MID ATLANTIC REGION THE
POTENTIAL FOR PERSISTENT MVFR/IFR CONDITIONS WILL CONTINUE INTO
MONDAY AFTN. BY TUESDAY...A LOW OFF THE SOUTHEAST COAST STILL COULD
BE AFFECTING THE EASTERN SECTIONS OF THE AREA...FROM ROANOKE
EAST...WITH SHOWERS AND LOWER CIGS FOLLOWED BY ONLY A GRADUAL
IMPROVEMENT INTO MID WEEK.

&&

.EQUIPMENT...
THE KFCX 88D REMAINS DOWN. THE EARLIEST RETURN TO SERVICE WILL
BE MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH/WP
NEAR TERM...PH/WP
SHORT TERM...REB
LONG TERM...KM
AVIATION...PH/WP
EQUIPMENT...
Hazardous weather outlook, May 23, 9:29 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 AM EDT SUN MAY 23 2010

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-241430-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
1029 AM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-241430-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1029 AM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON COULD BRING LOCALIZED FLOODING
AS WELL AS LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 12:02 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 PM EDT SUN MAY 23 2010

VAZ023-024-034-231745-
BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
102 PM EDT SUN MAY 23 2010

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BOTETOURT AND
ROCKBRIDGE COUNTIES...

AT 100 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF COLLIERSTOWN...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR NATURAL BRIDGE AROUND 125 PM AND ARCADIA
AROUND 145 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3734 7962 3743 7992 3786 7959 3776 7940

WP
Local storm report, May 23, 12:07 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 PM EDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     ELMO                    36.67N 79.13W
05/22/2010                   HALIFAX            VA   EMERGENCY MNGR

            LARGE TREE DOWN. TIME ESTIMATED FROM RADAR.

&&

KM
Special weather statement, May 23, 12:10 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT SUN MAY 23 2010

VAZ035-045-046-231800-
AMHERST VA-APPOMATTOX VA-CAMPBELL VA-
110 PM EDT SUN MAY 23 2010

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...APPOMATTOX AND
CAMPBELL COUNTIES...

AT 104 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
AMHERST...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MADISON HEIGHTS AROUND 125 PM...STONEWALL
AROUND 130 PM...BOCOCK AROUND 140 PM...CONCORD AROUND 150 PM AND
RUSTBURG AROUND 200 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3722 7886 3719 7917 3762 7918 3766 7896

WP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Amherst

When
May 23, 12:52 PM EST
Where
Amherst County, 1.73 mi ENE of Clifford
Measured
1.25 in hail
Reported by
Public
Coordinates
37.660, -79.001

Half dollar size hail fell on Pine Hill Drive. Damage values are estimated.

Hail, Amherst

When
May 23, 12:55 PM EST
Where
Amherst County, 1.29 mi ESE of Clifford
Measured
0.75 in hail
Reported by
Public
Coordinates
37.640, -79.010

Hail, up to the size of a penny, fell on Fletchers Level Road. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235642, 235645.